Pages Menu
Twitter
Categories Menu

Posted by on Mar 6, 2008 in Neurology

Manganese-Induced Parkinsonism in IV Drug Users

Manganese-Induced Parkinsonism in IV Drug Users

A manganese contaminant in home-made methcathinone (ephedrone) likely produced irreversible parkinsonism in 23 Latvian IV drug users, according to a report in this week’s NEJM. Methcathinone, a recreational stimulant with euphoric properties, is typically manufactured in the Baltic states and Russia by oxidizing store-bought ephedrine with potassium permangatethe presumed source of manganese in these cases. The clinical disorder, which was associated with elevated manganese levels and MRI changes in the globus pallidus and substantia nigra, was similar to that seen historically in welders or metal workers who have experienced occupational exposure to manganese.

The cases of parkinsonism in the Latvian drug users, however, should not be confused with reports in the 1980s of parkinsonism among California heroin addicts (Ballard PA et al. Neurology. 1985;35:949-956), who used a street-produced analog of Demerol (MPPP). In these cases, the clinical condition was associated with a contaminant produced during sloppy MPPP manufacture, MPTP. After crossing the blood-brain barrier, MPTP is converted in the CNS to the neurotoxin MPP+, which is known to destroy dopamine-producing cells in the substantia nigra.

bmartin (1127 Posts)

A native East Tennessean, Barbara Martin is a formerly practicing, board-certified neurologist who received her BS (psychology, summa cum laude) and MD from Duke University before completing her postgraduate training (internship, residency, fellowship) at the Hospital of the University of Pennsylvania in Philadelphia. She has worked in academia, private practice, medical publishing, drug market research, and continuing medical education (CME). For the last 3 years, she has worked in a freelance capacity as a medical writer, analyst, and consultant. Follow Dr. Barbara Martin on and Twitter.